Indiana, 2003

Tornado and Hail in Indiana, July 4, 2003

July 4, 2003 · NWS IND · 13 events in 12 counties and zones

A squall line moved southeast across central Indiana during the late afternoon and evening of July 4th. The line interacted with extreme instability with CAPES to 5000 j/kg to produce fairly widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A squall line moved southeast across central Indiana during the late afternoon and evening of July 4th. The line interacted with extreme instability with CAPES to 5000 j/kg to produce fairly widespread wind damage. There was also a weak F0 tornado that touched down briefly near Lebanon. The only damage was downed trees. The most significant damage was across Howard, Tipton and Madison counties. A silo was blown down across northern Howard county. Across Madison county just northeast of Elwood, a metal roof was peeled back. Finally, a roof was blown off a house, a few sheds were blown down and a silo was blown over across northern Tipton county. Otherwise, the other reports were trees down except one report of nickel size hail across downtown Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST FRI JUL 4 2003

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE HOLIDAY WEEKEND.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE NORTH PART OF THE
AREA. THEY COULD BE SEVERE STORMS AND COULD PRODUCE HEAVY RAINFALL.

A COLD FRONT WAS FROM THE UPPER GREAT LAKES TO KANSAS THIS
AFTERNOON. SEVERAL SHORT WAVE TROUGHS WERE IN THE WESTERLY UPPER
FLOW OVER THE NORTHERN TIER OF STATES. AN MCS WAS OVER NORTHWEST
OHIO AND MOVING AWAY FROM THE AREA...BUT MORE STORMS WERE DEVELOPING
OVER NORTH ILLINOIS. THE AIR WAS EXTREMELY UNSTABLE OVER NORTH
INDIANA...CAPES ABOVE 3000 J/KG AND LIFTED INDEXES BELOW -10 C.
SEVERE STORMS MAY CLIP THE NORTH PART OF THE FORECAST AREA THIS
EVENING. PRECIPITABLE WATER WAS NEARLY 200 PERCENT OF NORMAL. WET
BULB ZEROS WERE ALSO HIGH. HEAVY RAINFALL WILL BE POSSIBLE OVER THE
NORTH PART OF THE AREA TONIGHT.

PREFER THE ETA MODEL. STRONGER WESTERLIES REMAIN TO OUR NORTH...SO
DO NOT SEE FRONTAL BOUNDARY GETTING AS FAR SOUTH AS GFS FORECASTS.
THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL REMAIN OVER THE
NORTH PART OF THE AREA WITH EXTREME INSTABILITY AND HIGH
PRECIPITABLE WATER CONTINUING. BOUNDARY MAY HAVE SAGGED FAR ENOUGH
FOR SOME THUNDERSTORMS TO GET INTO THE SOUTH PART OF THE AREA.
BOUNDARY STILL IN THE AREA SUNDAY...SO WILL CONTINUE WITH A CHANCE
OF THUNDERSTORMS.

GUIDANCE TEMPERATURES LOOK REASONABLE. HAVE PUSHED HIGHS UP A BIT ON
SUNDAY WITH FORECAST OF BOUNDARY STILL TO THE NORTH OF THE AREA.

.IND...NONE

DS
Hazardous weather outlook, Jul 4, 3:01 PM EST, 2 hours 29 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 PM EST FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH NORTH HALF OF CENTRAL INDIANA UNTIL 800
PM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE NORTH HALF OF CENTRAL
INDIANA...NORTH OF INTERSTATE 70...EARLY THIS EVENING. THE PRIMARY
THREAT WILL BE DAMAGING THUNDERSTORM WINDS. HEAVY RAINFALL WILL BE
POSSIBLE OVER THE NORTH PART OF CENTRAL INDIANA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE OVER MUCH OF CENTRAL INDIANA ON
SATURDAY. DAMAGING THUNDERSTORM WINDS WILL AGAIN BE THE MAIN SEVERE
WEATHER THREAT. HEAVY RAINFALL WILL STILL BE POSSIBLE OVER THE NORTH
PART OF CENTRAL INDIANA SATURDAY. THUNDERSTORMS WILL BE POSSIBLE
SUNDAY...AND AGAIN TUESDAY AND WEDNESDAY.

TEMPERATURES AROUND 90 DEGREES AND DEW POINTS OF 70 TO 75 DEGREES
WILL CONTINUE TO PRODUCE AFTERNOON HEAT INDEXES OF AROUND 100 SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND AGAIN SATURDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 4, 1:17 PM EST, 4 hours 13 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
117 PM EST FRI JUL 4 2003

...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND...

TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND.  HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL
PRODUCE HEAT INDICIES OF AROUND 100.  SCATTERED THUNDERSTORMS MAY
PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL
QUICKLY REBOUND AFTER THE STORM HAS PASSED.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP
THE FOLLOWING SAFETY TIPS IN MIND...

AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.  YOUR BODY
CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION.

DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.  ALCOHOLIC AND
CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR
BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE.

WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.

WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

STAY TUNED TO NOAA WEATHER RADIO OR OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IND FOR UPDATES AND FORECAST INFORMATION.

SALLY
Special weather statement, Jul 4, 1:22 PM EST, 4 hours 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050030-

SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
122 PM EST FRI JUL 4 2003

...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND...

TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND.  HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL
PRODUCE HEAT INDICIES OF AROUND 100.  SCATTERED THUNDERSTORMS MAY
PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL
QUICKLY REBOUND AFTER THE STORM HAS PASSED.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP
THE FOLLOWING SAFETY TIPS IN MIND...

AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.  YOUR BODY
CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION.

DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.  ALCOHOLIC AND
CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR
BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE.

WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.

WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FORECAST
INFORMATION.

SALLY

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 4, 5:30 PM EST
Where
Carroll County, Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.517, -86.383

Thunderstorm Wind, Howard

When
July 4, 5:45 PM EST
Where
Howard County, 8 mi W of Kokomo
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
40.483, -86.283

Tornado, Boone

When
July 4, 5:47 PM EST to 5:52 PM EST
Where
Boone County, Lebanon
Rating
F0
Path length
1.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
40.050, -86.467

An F0 tornado touched down briefly near Lebanon. The only damage was downed trees.

Thunderstorm Wind, Montgomery

When
July 4, 5:55 PM EST
Where
Montgomery County, 5 mi S of Crawfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -86.900

Thunderstorm Wind, Boone

When
July 4, 6:05 PM EST to 6:20 PM EST
Where
Boone County, 3 mi E of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.417

Thunderstorm Wind, Madison

When
July 4, 6:27 PM EST to 6:30 PM EST
Where
Madison County, 4 mi N of Alexandria
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.317, -85.667

Thunderstorm Wind, Hamilton

When
July 4, 6:30 PM EST
Where
Hamilton County, Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.133

Thunderstorm Wind, Tipton

When
July 4, 6:30 PM EST
Where
Tipton County, 4 mi ENE of Tipton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -85.983

Thunderstorm Wind, Delaware

When
July 4, 7:00 PM EST
Where
Delaware County, Albany
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -85.233

Hail, Marion

When
July 4, 7:00 PM EST
Where
Marion County, Indianapolis
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -86.150

Thunderstorm Wind, Randolph

When
July 4, 7:00 PM EST
Where
Randolph County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -84.983

Thunderstorm Wind, Hancock

When
July 4, 7:00 PM EST
Where
Hancock County, Mc Cordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -85.917

Thunderstorm Wind, Henry

When
July 4, 7:15 PM EST
Where
Henry County, 2 mi S of New Castle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -85.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372836, 5372833, 5372834, 5372832, 5372835, 5372838, 5372837, 5372839, 5372840, 5372841, 5372842, 5372844, 5372843.